Alert archive / Michigan / Beach Hazards Statements in 2017

Beach Hazards Statement 10, NWS Marquette, MI

August 17, 2017Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 17, 2017, 4:11 AM EDT for Schoolcraft County, Michigan. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2017, 4:11 AM EDT (08:11 UTC)
Expired
Aug 17, 2017, 8:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WHUS43 KMQT 170811
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
411 AM EDT THU AUG 17 2017

MIZ014-180000-
/O.NEW.KMQT.BH.S.0010.170817T0811Z-170818T0000Z/
SOUTHERN SCHOOLCRAFT-
411 AM EDT THU AUG 17 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR SOUTHERN SCHOOLCRAFT COUNTY: CURRENT RELATED FATALITIES AND 
RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR 
TO TODAY NEAR LAKEVIEW PARK AND NEAR SEUL CHOIX POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE
STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

JLB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 1:22 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 17, 1:22 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
122 AM EDT Thu Aug 17 2017

.SHORT TERM...(This evening through Thursday)
Issued at 351 PM EDT WED AUG 16 2017

A fairly active period of weather is expected over the next 24-36
hours a strong late summer low pressure crosses Upper Michigan.

After mostly dry conditions this evening, decent moisture transport
ahead of the main low will push a shield of moderate to heavy rain
with embedded storms northeastward across the CWA late tonight
through Thursday morning. Rainfall rates of 0.5in/hr will be
possible within this shield of rain.

Guidance continues to latch on to a narrow dry slot spreading over
the west half behind the main shield of rain. With plenty of low-
level moisture around, do not think this will be enough to cause
considerable clearing. However, some breaks in the clouds are
expected late morning into early afternoon. Shower activity will
also likely diminish, and possibly even end, for a 3-5 hour window
during this time across the west and central U.P.

As the stacked low drifts across the west half in the afternoon,
cloud cover and shower activity will increase. High mid-level lapse
rates of 7C/km combined with ample low-level moisture under the cold
core low will allow for MLCape values to increase to as much as
1000j/kg. With this set-up, pulse showers and some storms with heavy
rain are expected. 0-6km shear of 20-25kts and freezing levels of 9-
10kft may allow for some small hail with the strongest
showers/storms.

Lastly, gusty SE winds are expected across the Keweenaw and east
half of the CWA. Inland gusts to 25mph and shoreline gusts to 30mph
are expected. This will produce a high swim risk for the beaches
along Schoolcraft County.

.LONG TERM...(Thursday night through Wednesday)
Issued at 351 PM EDT WED AUG 16 2017

Thursday night through Friday: As the surface low slides from the
central U.P. into Ontario through this time period, the associated
upper-level trough will slide into the area. The combination of
system forcing along with upslope flow and wrap-around moisture will
allow rain showers and cloud cover to linger through Friday
afternoon and early evening. Temperatures will be kept down with the
added cloud cover and precipitation, allowing most areas to see
highs only reaching into the mid to upper 60s with a 70 degree
reading possible over south-central locations. In addtion, the tight
pressur gradient between the extiting low and approaching high
pressure center will allow for breezy condtions acorss much of the
are through this time period.

Saturday and Sunday: As the upper-level trough and surface low
continue to shift eastward, upper level ridging and a suface high
pressure system are expected to build across the Upper Great Lakes
Region. This will allow winds to diminish across the area and allow
skies to become clear to partly cloudy through the weekend. There
may be a few afternoon showers that develop over the eastern U.P. on
any lake breezes that develop; however, the coverage should remain
isolated without any large scale systems impacting the area.

Monday through the extended: The next area of broader troughing will
shift eastward toward the Upper Great Lakes Monday afternoon through
the extended. As this happens, a cold front is expected to shift
into the area Monday afternoon and then slowly shift eastward into
Tuesday afternoon. As moisture, forcing and instability increase
along and ahead of the front, expect showers, thunderstorms and
cloud cover to increase across the area Monday afternoon through
Tuesday. The front will be east of the area on Wednesday allowing
condtions to dry out a bit; however, the upper level trough axis
nearby along with the potential for a shortwave passing through will
allow for increased cloud cover and possibly some pop-up afternoon
rain showers. Temperatures will be near normal for this time period.
&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM EDT WED AUG 16 2017

VFR conditions are expected at all sites through this evening. Then,
a shield of SHRA will spread northeastward across all sites
overnight through Thursday, resulting in deteriorating conditions at
all sites. Conditions will drop to LIFR/VLIFR at all sites on Thu.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 351 PM EDT WED AUG 16 2017

Easterly winds will increase into Thursday across central and
eastern Lake Superior as low pressure moves from the Central Plains
to the Upper Great Lakes. Across western Lake Superior, east to
northeast winds of 20-30 knots are expected through tonight,
especially along the MN shore into Duluth. Some gale gusts to 35
knots will be possible across eastern Lake Superior Thursday
afternoon. The winds will become NW on Friday as the low departs to
the east, with 20-30 knots expected for the east half. Lighter
winds, mostly under 20 knots, are expected over the weekend into
early next week with high pressure over the region.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Kluber
LONG TERM...KEC
AVIATION...07
MARINE...Kluber
Hazardous weather outlook, Aug 16, 3:51 PM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
351 PM EDT Wed Aug 16 2017

MIZ001>007-009>014-084-085-171200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
351 PM EDT Wed Aug 16 2017 /251 PM CDT Wed Aug 16 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible overnight for the southwest half of the
Upper Peninsula.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across all of the area on Thursday and
then only over central and eastern Upper Michigan Thursday
evening. Heavy rainfall will accompany any of the thunderstorms.
Some thunderstorms may be strong and produce small hail and gusty
winds over the west half Thursday afternoon.

Thunderstorms are also possible on Monday into Tuesday.

A high swim risk is expected for Southern Schoolcraft county
Thursday.

A high swim risk is expected for Marquette and Alger County
Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-171200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
351 PM EDT Wed Aug 16 2017 /251 PM CDT Wed Aug 16 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a slight chance of thunderstorms over far western Lake
Superior late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible over all of Lake Superior on Thursday
and then over southeast Lake Superior Thursday evening.

Thunderstorms are also possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-171200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
351 PM EDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday afternoon and evening and
again Monday into Tuesday. Some thunderstorms may be strong
Thursday afternoon into Thursday evening, producing small hail and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:50 PM EDTSmall Craft AdvisoryMQT26 hr

Nearby

Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.